When a doctor has prescribed a medication and a pharmacy has filled it, it is tempting to think that the medication is safe. However, prescription drug overdose is very common. Many types of prescription drugs can lead to overdose. Although many people think of opioid overdose synonymously with prescription drugs, other types of prescription drugs can lead to overdose as well. This includes benzodiazepines (benzos) and stimulants.

Overdose Statistics

In 2017, more than 70,000 people died from a drug overdose. Almost 70% of these overdose deaths were from an opioid that was either prescribed or illicit. Prescription opioid overdose deaths have increased over the past two decades and were five times higher in 2017 than in 1999.

Benzo overdose deaths rose by a factor of seven from 1999 to 2016. As of 2016, more than 4 out of every 100,000 adults in the United States died of an overdose linked to benzos. Further, around a third of emergency department visits for drugs in 2010 were linked to benzos. Women are at particular risk: from 1999 to 2017, the benzo overdose death rate in women ages 30 to 64 rose by 830%.

Stimulant overdose deaths have also been increasing. In 2017, more than 10,000 people in the United States died from a stimulant overdose, a number which includes both prescription and illegal stimulants. This number was a 37% increase over 2016.

Many overdose deaths also involve multiple substances. For example, in 2015, more than 20% of people killed by an opioid overdose also tested positive for benzos.

Prescription Drug Overdose Signs and Symptoms

Different prescription drugs may have different signs of overdose. Further, if multiple substances are used together, it can be hard to predict what the overdose symptoms can be. However, common overdose symptoms include:

  • Opioids:
    • Pinpoint pupils
    • Unconsciousness
    • Going limp
    • Slowed or shallow breathing
    • Choking or gurgling
    • Pale, blue or cold skin
  • Stimulants
    • Vomiting
    • Agitation
    • Dry mouth
    • Muscle twitching
    • Seizure
    • Confusion
    • Hallucinations
    • Sweating
    • Headache
    • Fever
    • Fast or pounding heartbeat
    • Irregular pulse
    • Increased blood pressure
    • Big pupils
  • Benzos
    • Movement problems
    • Slurred speech
    • Sleepiness
    • Unconsciousness
    • Slow breathing

Cause Of Prescription Drug Overdose

Several causes exist for a prescription drug overdose. These include:

  • Using Different Doctors and Pharmacies

    Getting prescriptions from different doctors and pharmacies means that your doctor may not necessarily know all the medications you are taking. This is especially relevant to older adults, who may be on multiple medications. Therefore, doctors may prescribe something that they would have avoided had they known all the prescriptions being taken. This can increase overdose risk.

  • Not Taking Medications as Prescribed

    Using a different dose, frequency or route of administration than prescribed can increase the risk of overdose as the drug builds up in your body.

  • Borrowing Someone Else’s Medication

    Many teens borrow prescription drugs from someone they know. Taking pills prescribed for someone else can lead to overdose. That person may be on a higher dose than would be appropriate for you.

Effects of Prescription Drug Overdose

Prescription drug overdose can be both deadly and costly. An emergency department visit alone may cost over $500, with the cost increasing to more than $11,000 if the person needs to be admitted to the hospital. Every year, this costs hospitals up to $2 billion. Although insurance may cover a hospital stay, a large copay may be needed. Further, someone without insurance would be responsible for that amount.

Sometimes, people who overdose once will continue to overdose. One study showed some opioid overdose patients had an average of 4.3 visits to the hospital in a single year.

Preventing Prescription Drug Overdose

Luckily, there are many ways to prevent prescription drug overdose. These include:

  • Only get your prescriptions from one doctor and one pharmacy. Both the doctor and the pharmacy will check for drug interactions. Further, both the doctor and pharmacy report controlled substances into a prescription drug monitoring system. In Florida, this system is called the Electronic-Florida Online Reporting of Controlled Substance Evaluation Program, or E-FORCSE. It helps to track controlled substance use and, therefore, prevent overuse.
  • Do not take a drug that was prescribed for somebody else. That person’s medical history may mean they can tolerate a higher dose. Using their medication can increase your risk of overdose.
  • Take only the dose that you were prescribed. Taking a higher dose may cause an overdose.
  • Take the drug only as often as you were told to do so. Taking a drug more often can lead to overdose.
  • Take the medication as your doctor or pharmacist instructed. For example, if you were not told you could crush tablets or open capsules, do not do so. This can change the way the drug is absorbed and make an overdose more likely.
  • Only use the drug for the purpose for which it was prescribed. For example, if a drug was prescribed as needed for anxiety, do not use it as a sleep aid. This can lead to overdose.

If you or someone you love struggles with prescription drug use, you are not alone. Our experts at The Recovery Village Palm Beach at Baptist Health are trained to help you overcome your addiction and set you on the road to recovery. Don’t wait; contact us today.